Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Goodland, KS

April 16, 2002Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 16, 2002, 3:23 PM MDT for Sherman County, Kansas. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2002, 3:23 PM MDT (21:23 UTC)
Expired
Apr 16, 2002, 4:00 PM MDT
In force
37 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Sherman County, KS

The radar

The Goodland radar (KGLD), 14 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 3:35 PM MDTThunderstorm Wind 52 EGoodland, KS
Apr 16, 3:35 PM MDTThunderstorm Wind 52 EGoodland, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3303 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 162123
SVRGLD
KSC181-162200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
323 PM MDT TUE APR 16 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SHERMAN COUNTY IN NORTHWEST KANSAS

* UNTIL 400 PM MDT

* AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTHWESTERN SHERMAN COUNTY...OR ABOUT 13
  MILES NORTHWEST OF GOODLAND...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

 AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH
 THIS STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

&&

LAT...LON 3956 10196 3938 10195 3937 10141 3956 10141

BULLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 1:20 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 16, 1:20 PM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
120 PM MDT TUE APR 16 2002

CHALLENGES ARE TEMPS THROUGHOUT AND WINDS WED.

SOUTHWEST WINDS CONTINUE TO HOWL ACROSS THE DRY CWA STIRRING UP
BLOWING DUST. MARGINAL/NEAR WIND ADVSY IN SOME AREAS...PARTICULARLY
ALONG KS/CO BORDER. COLD/COOL FRONT STRETCHES FROM SOUTH OF LIMON TO
JUST NORHT OF BURLINGTON TO JUST SE OF NORTH PLATTE AT 18Z.
STRONGEST WINDS MY CWA IN COMPRESSION AREA JUST PRECEDING FRONT.
TEMPS MID 80S SOUTH OF FRONT TO MID 60S IN NRN YUMA CNTY.

AT INITIALIZATION PREFER ETA FIT TO UPPER AIR PICTURE OVER PLAINS
STATES...ALTHOUGH MODELS GENERALLY SIMILAR THIS AREA. WILL GO WITH
ONGOING FCST WITH SLIGHT ADJUSTMENTS FROM/LEAN TOWARDS ETA.

FRONT PASSES THROUGH CWA BY NIGHTFALL WITH WINDS DROPPING
CONSIDERABLY. BY MORNING WEAK HIGH TO NORTH ALREADY SHIFTING EAST
AND WINDS RETURNING TO SOUTH. MOSTLY CLEAR SKIES AND DRY AIR SHOULD
ALLOW SFC TEMPS TO DROP INTO MID 30S TO MID 40S.

WED SFC LOW AGAIN DEVELOPS UNDER WEAK S/W IN E WY/NW NE/SW SD WITH
ASSOCIATED TROUGH SOUTH THROUGH E CO. SFC WINDS ONCE AGAIN RISE TO
WINDY LEVEL BUT NOT QUITE AS STRONG AS TODAY. MODELS SHOW DRY AIR
CONTINUES AND 85H TEMPS SLIGHTLY HIGHER THAN TODAY SO WILL GO
WITH/OR SLIGHTLY ABOVE FWC GUID (WHICH IS HIGHER THAN OTHER
MODELS).

WINDS STAY IN 10 TO 20 MPH RANGE WED NIGHT WITH MIXING AND KEEP
TEMPS SLIGHTLY WARMER THAN TONIGHT. STILL MOSTLY CLEAR WITH SLOW
COOLING THROUGH THU. HIGHS THU ABOUT 10 TO 15 DEGREES BELOW WED
HIGHS AS WEAK CAA CONTINUES. STRONGER COLD FRONT MOVES ACROSS CWA
LATE THU WITH ASSOCIATED CLDS MOVING IN. THIS OCCURS AS DEEPENING
UPPER LOWS MOVE INTO UT WITH ASSOCIATED JET MOVING TO SOUTH OF CWA.
THEREAFTER MUCH COLDER AS THICKNESS DROP TO NORTH OF JET.

CLOUDINESS TO REMAIN FRI INTO FRI NIGHT WITH HIGH TEMPS FRI ONLY
REACHING 40S TO LOWER 50S AS UPSLOPE BEGINS. CURRENTLY LOOKS AS IF
FRI PM THROUGH SAT AM IS BEST TIME FOR PRECIP (CHANCE POPS). WITH
THICKNESSES AS PROGGED COULD BE MIX OF LT RAIN AND SNOW IN CO PTNS
OF CWA.

CLDY AND COOL CONDITIONS REMAIN THROUGH SAT INTO SUN AS POLAR HIGH
SLIDES SLOWLY SE TO SD AREA BY SAT NIGHT AND THEN EAST SUN. WARMUP
AND DRYING/CLEARING TO BEGIN MON AS WEAK UPPER RIDGE REPLACES
WEEKEND UPPER LOW. UPSLOPE LOW LEVEL AND SW OVERRUNNING CONTINUES
FRI INTO SUN SO WILL KEEP SOME CHANCE PRECIP DURING THIS PD. MRF AND
ECM IN AGREEMENT ON UPPER LOW SITUATION (WITH ECM ACTUALLY STRONGER
THAN MRF)...SO COOL AND CLDY WEEKEND WITH CHANCE LT PRECIP SEEMS
LIKELY ATTM.

.GLD...NONE.

RJC

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.